Wellbutrin and Hair Loss: Are the Two Connected?

Does Wellbutrin cause hair loss?

It’s a question I’ve been asked several times – and there seems to be both an official and an unofficial answer!

The drug – prescribed to treat depression and, at lower doses, to help individuals quit smoking – is manufactured by GlaxoSmithKline. According to their literature, hair loss is an ‘infrequent’ side effect of this anti-depressant. What that means is that only between 1 in 100 and 1 in 1000 people will experience hair loss as a result of taking this drug.

Whilst this doesn’t sound too high, a quick internet search will reveal that MANY people seem to notice hair loss after taking Wellbutrin, some experiencing quite alarming and significant thinning.

I quite often receive messages from women concerned at the rate at which they’re losing their hair, the onset of which they noticed after being prescribed Wellbutrin.

So the connection definitely seems to be something worth considering.

PLEASE NOTE: The information given here is meant as guidance only. It is not professional medical advice and you should ALWAYS consult your doctor about your concerns regarding your medication and hair loss.

Many women report losing copious amounts of hair from all over the scalp…

This type of hair loss is known as telogen effluvium and it seems that women who connect losing their hair to taking Wellbutrin note over-all hair loss, as opposed to losing hair in ‘patches’.

A visitor to this site, Nancy M from Tampa in Florida, told me…

“I noticed that I was losing more and more hair in the shower, to the point where I was scared to wash my hair. It feels so much thinner everywhere, and when I discussed it with my hairdresser she told me she’d seen LOTS of women whose hair fell out after taking Wellbutrin!”

Some women also experience itching and burning of the scalp…

…and have noticed this in conjunction with their hair loss, seemingly caused by the drug.

The website Drugs Database suggests that the severity of the hair loss experienced by people taking Wellbutrin depends on their dose – so if you are taking a particularly high dose, then you may experience MORE hair loss in a shorter period of time than someone taking a lower dose.

Whilst this page looks at hair loss seemingly triggered by Wellbutrin, some women report similar problems with the generic form of the drug and with other mood-affecting medications.

What should you do if you think Wellbutrin is causing your hair loss?

It’s important to point out here that, tempting as it may be, you should NOT abruptly stop taking your medication. Instead, you should visit your doctor and discuss your concerns.

Your doctor might suggest a lower dose… or trying a different brand

The frustrating thing about hair loss caused by Wellbutrin is that many women find the drug so effective in treating their depression that the thought of giving it up is an overwhelming one!

However, it may be that your hair is reacting to an inactive ingredient in Wellbutrin, rather than to the active ingredient, bupropion, which your doctor can prescribe you under another brand name.

Alternatively, you may be able to work with your doctor to find a lower dose that works for you WITHOUT the unwanted side effects. Or, your doctor may choose to simply try a different medication altogether.

Is your doctor brushing your concerns about Wellbutrin and hair loss aside?

If so, you’re not alone – I’ve heard from several women whose doctors have dismissed the notion that their thinning hair is caused by their medication.

This, of course, can leave you feeling both frustrated and helpless.

My advice is to seek a second opinion, particularly if your doctor is male.

In my experience, female doctors are far more prepared to take hair loss concerns in their female patients seriously, probably because they have a greater depth of understanding of just how emotionally traumatic it is for a woman to lose her hair.

Your doctor may decide to run tests to determine whether your hair loss may have another cause – for example, you may have thyroid issues, or you may even be experiencing the natural hair thinning that (unfortunately) comes with age.

What can you do to reverse the hair loss caused by Wellbutrin?

If it’s been established that this medication really IS the cause of your thinning hair, then the good news is that stopping the drug is usually enough to stop  the problem and that the hair loss is usually fully reversible.

That being said, it can take a good 6 months for your hair to get back to its former glory.

Will biotin, vitamins, hair loss shampoos etc help?

On the whole, no!

The hair loss was caused by the drug, so stopping the drug should reduce the hair loss, without the need for remedies and supplements.

On the other hand, some hair loss shampoos – which focus on strengthening the hair and improving the health of the scalp – certainly won’t do any harm.

And a good volumizer will add lift and help you make the most of your existing hair.

I also like to use Batiste Dry Shampoo when my hair is feeling very thin, because it seems to have quite a volumizing effect AND it means I don’t see so much hair getting washed down the shower!

Don’t use harsh dyes or chemicals on your recovering hair!

If you can’t live without coloring it, pick a dye like Clairol Natural Instincts Loving Care, which is free from ammonia and hydrogen peroxide.

To report adverse side effects to the FDA…

If you suspect that your hair loss is caused by Wellbutrin, use the Medwatch Online Voluntary Reporting Form to report it as a possible side effect

Tips for disguising your hair loss

In addition to using a shampoo that gives the impression of ‘fullness’ (above), try…

  • Wearing a wide headband, which is great for disguising loss around the hairline
  • Visiting your hairdresser for a good cut aimed at disguising your thinning hair. You might like to think about having bangs (a fringe) cut in, as it can be brushed forward to hide the hairline if necessary.
  • Using a clip in hair topper if your hair loss it very severe – it blends in with your existing hair and can give you back your confidence as you wait for your hair to regrow.
  • Using a fill-in powder or shake-on fibers, which are great for hiding any patches of scalp that may be showing.
  • Getting creative with a scarf (there are some cute ideas here!).

Please Share Your Experiences!

Do you believe your hair loss is due to Wellbutrin?

Have you previously experienced thinning hair after taking this drug?

Have you stopped taking Wellbutrin and experienced regrowth?

Whatever your experience, I’d love to hear from you! Please share your story by completing the simple form below…

About Steph
Previous

Mesotherapy for Hair Growth: Does it Really Work?

Pubic Hair Loss: Causes and Treatments

Next